Today we will cover an important topic (and problem) in the skincare world.
First of all…What is pilling? According to dictionaries, it means “To come off, as in flakes or scales”.
It’s usually used for clothes, but it perfectly describes the same happening, so the flaking of product, be it cream, serum, or cotton!
And it’s exactly what happens, at times, during the skincare routine, especially towards the end of the process.
Does your make-up flake? Or the moisturizer / SPF creates small balls when you apply it?
Then this article is for YOU!
- Why does this happen?
The most common cause is the waiting time between products. The absorption takes its moments, especially for thicker creams like moisturizers and SPFs. It’s the same for foundation and concealer: they could be too heavy for your skin, or you’re not applying them correctly. It could also be that you applied too much product!
- What to do?
Take your time to do your routine. Let every product absorb fully, even a few minutes can make a huge difference. If you feel that there is an excess, put it on your neck, decollete, and hands! Regarding the make-up, always try to pat the product in, for example with a damp sponge, instead of rubbing aggressively. And of course, if you have dry skin opt for a hydrating foundation instead of a matte one.
I take these moments to practice self-care and be aware of how I look, consciously, and that’s my pampering time.
- Other Causes
Among other causes, we can find the wrong order of products. The correct order is from the lightest to the thickest product. Of course, the lightest the formula, the fastest it absorbs, so it can’t go much wrong if the layering is done in the right order.
Here is an example of my AM routine:
It rarely happens to me that at the make-up stage something is pilling, and I found out that (the few times it happened) I rushed my skincare, especially with the Niacinamide + Zinc by The Ordinary.
- What else?
The ingredients inside your skincare and make-up products could also affect the final result. Silicones, like Dimethicone and other names ending in “cone”, are part of a troubled family. Silicone surely helps with a smooth and long-lasting finish. However, the problem is that the products with silicone stay on the surface of the skin. If there are many products (i.e. silicone primer and silicone foundation) staying on the surface, they might pill as none of them is absorbed by the skin. Also Carbomer is an agent used in gels, and it can also cause pilling if the product is not well formulated.
The solution for this problem is checking the products in your routine and opt for silicone-free make-up and skincare. Or having a maximum of 1 product with silicone, so it doesn’t mix with other ingredients staying on the surface.
- Last but not least!
Exfoliation! How so? It could be that you are exfoliating too much – or too little!
You read it correctly. By exfoliating too much, the skin could become sensitive and dry. And of course, dry skin tends to flake if it doesn’t have enough moisture. “Listen” to your skin and if you see your face looking too dull, tight, and full of dry patches, it’s time to take a step back and take care of the moisture and hydration, just with the basics: cleanser, moisturizer, and SPF! For extra moisture, apply Hyaluronic Acid on damp skin, so it locks the moisture inside.
On the other hand, if you never exfoliate, you are just applying your products to dead skin cells (EWWW). I advise chemical exfoliants over physical, as no mini-balls rubbing against your skin. As mentioned many times, anything with Salicylic Acid should do the job.
I wish you an amazing weekend and a pilling-free life!